Is Ativan a safe drug for hypertension?
Q: I have mild hypertension. Any anti-hypertensive drug makes my head heavy and I feel the pressure rising in my eyes which is quite traumatic. The only drug helping me is 1/4 of a 1 mg Ativan, which I know is not good if taken continuously. However I started with 1 mg two years ago only when required, but today I prefer taking 1/4 (0.25 mg) daily as it helps me. I need your advice for the following: How can I stop Ativan? Can I continue taking it always? Recently, one morning, I had a bout of heavy dizziness as though I was being spun and thrown away and I was told that it was because of the imbalance of the ear-fluid. It is nearly 4 years that I have ceased to lead a normal life and the fear of falling down always prevails. I feel handicapped and subsequently depressed as it affects my job.
A:The logical way to treat your slightly high blood pressure is through reduction of weight. For a height of 162 cm, your weight should not exceed 58 kg. There is scientific evidence that reduction of 14 kg of weight in over-weight persons brings down the blood pressure by at least 10 mm Hg. Ativan is the brand name of lorazepam, a sister product of diazepam (Calmpose). You will soon get addicted and create more problems. May be you are already addicted. Concor is the brand name of bisoprolol, an expensive beta-blocker that is used in the treatment of both blood pressure and other disorders such as angina. Reduction of weight, long brisk walk daily (at least 4.5 km to be covered in no more than 45 minutes) and Yoga will be more helpful with absolutely no side effects. At your age, the less medicines you gulp, the better.